Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 273, NWS St. Louis, MO

June 10, 2011Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 10, 2011, 7:14 PM CDT for Brown County, Illinois. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2011, 7:14 PM CDT (00:14 UTC)
Expired
Jun 10, 2011, 8:00 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Brown County, IL

The radar

The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:34 PM CDTHAIL 13 S Mount Sterling, IL
Jun 10, 7:39 PM CDTHAIL 0.7Mount Sterling, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS53 KLSX 110014
SVRLSX
ILC009-110100-
/O.NEW.KLSX.SV.W.0273.110611T0014Z-110611T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
714 PM CDT FRI JUN 10 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 800 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTH OF BUCKHORN...OR 17 MILES NORTH OF
  PITTSFIELD...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUCKHORN...MOUNT STERLING...MOUND STATION...COOPERTOWN AND RIPLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4011 9070 4008 9070 4008 9067 4005 9067
      4003 9065 4003 9060 3999 9060 3998 9055
      3984 9072 3984 9092 3985 9092 3997 9091
      4011 9078
TIME...MOT...LOC 0013Z 219DEG 26KT 3986 9085
WIND...HAIL <50MPH 1.75IN

$$

TRUETT
2 follow-up statements
405 
WWUS53 KLSX 110036
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
736 PM CDT FRI JUN 10 2011

ILC009-110100-
/O.CON.KLSX.SV.W.0273.000000T0000Z-110611T0100Z/
BROWN IL-
736 PM CDT FRI JUN 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROWN COUNTY
UNTIL 800 PM CDT...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MOUNT STERLING...OR 14 MILES SOUTHWEST OF
RUSHVILLE...MOVING NORTHEAST AT 25 MPH.

1 INCH DIAMETER HAIL WAS REPORTED IN MOUNT STERLING AT 734 PM.

LOCATIONS IMPACTED INCLUDE...
  COOPERTOWN AND RIPLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4011 9070 4008 9070 4008 9067 4005 9067
      4003 9065 4003 9060 3999 9060 3998 9055
      3987 9069 3998 9090 4011 9078
TIME...MOT...LOC 0036Z 225DEG 23KT 3997 9071
WIND...HAIL <50MPH 1.50IN

$$

TRUETT
413 
WWUS53 KLSX 110057
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT FRI JUN 10 2011

ILC009-110107-
/O.EXP.KLSX.SV.W.0273.000000T0000Z-110611T0100Z/
BROWN IL-
757 PM CDT FRI JUN 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY WILL EXPIRE AT
800 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 4011 9070 4008 9070 4008 9067 4005 9067
      4003 9065 4003 9060 3999 9060 3998 9055
      3987 9069 3998 9090 4011 9078
TIME...MOT...LOC 0057Z 225DEG 23KT 4006 9059

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:34 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 10, 6:34 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
634 PM CDT FRI JUN 10 2011

.UPDATE...
/633 PM CDT FRI JUN 10 2011/

SEVERE THUNDERSTORM WATCH 458 WAS EXPANDED TO INCLUDED MORE OF OUR
ILLINOIS COUNTIES. VERY INTENSE THUNDERSTORMS CONTINUE TO MOVE
SLOWLY NORTHEAST ALONG THE MISSISSIPPI RIVER...AND THERE IS
ANOTHER SEVERE THUNDERSTORM SOUTHWEST OF THE ST. LOUIS METRO AREA
MOVING NORTHEAST THAT WILL CONTINUE TO POSE A VERY LARGE HAIL
THREAT OVER THE NEXT FEW HOURS. RECENT DEVELOPMENT HAS ALSO
OCCURRED BACK NEAR SEDALIA. EFFECTIVE SHEAR IS INCREASING IN
ADVANCE OF CENTRAL PLAINS SHORTWAVE TROUGH WHICH ALSO SUPPORTS
CONTINUED POTENTIAL FOR SEVERE THUNDERSTORMS WELL INTO THE EVENING.

BRITT

&&

.DISCUSSION...
/250 PM CDT FRI JUN 10 2011/

MAIN CONCERN DEALS WITH THE POTENTIAL FOR SEVERE STORMS THIS
EVENING. LARGE CU FIELD WAS PRESENT OVER THE SERN HALF OF THE CWA
THIS AFTERNOON...WITH ADDITIONAL CU DEVELOPING OVER WEST CENTRAL
MISSOURI THE PAST HOUR. THUNDERSTORMS ARE CONTINUING TO DEVELOP
OVER SOUTH CENTRAL ILLINOIS WHERE SEVERE THUNDERSTORMS WATCH 457
IS...AND NEW STORMS ARE NOW SHOWING UP NEAR KVIH. SURFACE FRONT
EXTENDS ACROSS CENTRAL ILLINOIS INTO NORTHERN MISSOURI WITH A DECAYING
OUTFLOW BOUNDARY ON THE NORTH SIDE OF THE CU FIELD. LATEST SPC
MESOANAYLSIS IS SHOWING THAT THE CAP HAS BEEN BROKEN TO THE SOUTH
OF THE BOUNDARY WITH MLCAPES AROUND 2500 J/KG WITH SLIGHTLY LESS
INSTABILITY ALONG THE FRONT WITH A MINIMAL AMOUNT OF CINH. CURRENT
THINKING IS THAT THUNDERSTORMS WILL LIKELY INCREASE IN COVERAGE
THE REST OF THE AFTERNOON IN THE WARM SECTOR AS LARGE SCALE ASCENT
INCREASES AHEAD OF CENTRAL PLAINS SHORTWAVE TROUGH. THUNDERSTORMS WILL
ALSO LIKELY INITIATE CLOSER TO THE FRONT LATER THIS AFTERNOON INTO
THE EVENING. GIVEN THE LACK OF DEEP LAYER SHEAR...THINK THAT
CONVECTIVE MODE WILL BE PRIMARILY MULTI-CELLULAR WITH SOME LARGE
HAIL AND DAMAGING WINDS.

SEVERE WEATHER THREAT WILL DIMINISH OVERNIGHT AS FRONT GETS PUSHED
INTO THE SOUTHERN CWA AS SHORTWAVE MOVES ACROSS THE REGION. WILL
KEEP CHANCE OF STORMS OVER SOUTHEAST MISSOURI EARLY SATURDAY WHERE
FRONT WILL LINGER THE FIRST PART OF THE DAY. THEN FOLLOWED
PREVIOUS THINKING OF MAINLY DRY WEATHER FROM LATE SATURDAY INTO
EARLY SUNDAY BEFORE STRONG MOISTURE CONVERGENCE SETS UP OVER THE
WESTERN HALF OF THE CWA WHEN SURFACE FRONT MOVES BACK NORTHEAST
AS A WARM FRONT. BOTH THE NAM/GFS ARE SHOWING VERY SLOW MOVEMENT
OF THE FRONT ACROSS THE AREA EARLY NEXT WEEK...AND THERE IS THE
POTENTIAL FOR ONE OR TWO MCS'S TO ROLL SEWD OVER THE AREA...SO
HAVE MAINTAINED LIKELY POPS ON SUNDAY NIGHT INTO MONDAY.

THE FRONT WILL REMAIN IN CLOSE PROXIMITY TO THE CWA THROUGH THE
MIDDLE OF NEXT WEEK...SO MAINTAINED THE CHANCE OF RAIN THROUGH
WEDNESDAY NIGHT.

BRITT

&&

.AVIATION...
/633 PM CDT FRI JUN 10 2011/

SEVERE THUNDERSTORMS CONTINUE TO DEVELOP OVER THE REGION THAT WILL
POSE THE THREAT FOR LARGE HAIL AND WIND GUSTS IN EXCESS OF 50
KNOTS. SPECIFICALLY THERE IS A STORM THAT MAY PRODUCE GR AND WIND
GUSTS OVER 35KTS AT KSUS/KSTL IN THE NEXT TWO HOURS. ADDITIONAL
STORMS ARE DEVELOPING THAT MAY ALSO AFFECT KCOU AND KUIN.

OTHERWISE...FRONT WILL SINK SOUTHWARD TONIGHT CAUSING LIGHT AND
VARIABLE WINDS TO TURN NORTHERLY. IFR AND LOW MVFR CEILINGS OVER
IOWA WILL MOVE SOUTHWARD INTO THE AREA WITH SOME IMPROVEMENT ON
SATURDAY.

SPECIFICS FOR KSTL...

AS MENTIONED ABOVE...HAVE ADDED GR TO THE TAF THROUGH 02Z AS THERE
IS A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH DIAMETER
HAIL THAT WILL PASS OVER OR VERY CLOSE TO THE AIRPORT. WIND GUSTS
OF 35KTS OR MORE ARE ALSO POSSIBLE. ADDITIONAL THUNDERSTORMS WILL
BE POSSIBLE AS A FRONT MOVES THROUGH THE REGION LATER THIS
EVENING/OVERNIGHT. WILL CONTINUE TO MONITOR TRENDS AND WILL AMEND
TO ADJUST TIMING OF THE THUNDERSTORMS.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 10, 3:57 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT FRI JUN 10 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
357 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY OVER MUCH OF THE REGION TONIGHT. A FEW OF
THESE STORMS WILL BE SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI ON
SATURDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE AREA FROM LATE
SUNDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ALL SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN ST. LOUIS.

BRITT

In the hours before

Local storm report, Jun 10, 6:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             BARRY                   39.70N  91.04W
06/10/2011  E1.75 INCH       PIKE               IL   LAW ENFORCEMENT

&&

GOSSELIN
Local storm report, Jun 10, 6:36 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             GRIGGSVILLE             39.71N  90.73W
06/10/2011  E1.50 INCH       PIKE               IL   LAW ENFORCEMENT

            TIME ESTIMATED FROM RADAR.

&&

GOSSELIN
Local storm report, Jun 10, 6:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             BEVERLY                 39.79N  90.99W
06/10/2011  E2.00 INCH       ADAMS              IL   TRAINED SPOTTER

            1.5 TO 2 INCH DIAMETER HAIL

&&

TRUETT
Local storm report, Jun 10, 6:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             1 E DUDLEYVILLE         38.82N  89.40W
06/10/2011  E0.25 INCH       BOND               IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Jun 10, 6:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
659 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             BEVERLY                 39.79N  90.99W
06/10/2011  E1.75 INCH       ADAMS              IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Jun 10, 7:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             HANNIBAL                39.71N  91.38W
06/10/2011  E0.25 INCH       MARION             MO   TRAINED SPOTTER

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:49 PM CDTFlash Flood WarningLSXBond, Fayette4 hr
Jun 10, 8:29 PM CDTSevere Thunderstorm WarningLSXAdams, Brown16 min
Jun 10, 8:45 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike35 min
Jun 10, 9:11 PM CDTSevere Thunderstorm WarningLSXAdams, Pike49 min
Jun 10, 9:33 PM CDTSevere Thunderstorm WarningLSXCalhoun42 min
Jun 10, 9:53 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery53 min
Jun 10, 9:58 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison35 min
Jun 10, 10:18 PM CDTAreal Flood AdvisoryLSXAdams, Brown, Pike3 hr
Jun 10, 11:14 PM CDTFlash Flood WarningLSXBond, Fayette, Macoupin, Montgomery5 hr
Jun 10, 11:19 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion41 min
Jun 10, 11:20 PM CDTTornado WarningLSXBond, Clinton, Fayette, Marion23 min
Jun 10, 11:41 PM CDTSevere Thunderstorm WarningLSXFayette39 min
Jun 11, 1:47 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair22 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.